New Mexico, 2006

Flash Flood in New Mexico, August 13, 2006

August 13, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 13, 2:13 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 13, 2:13 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 PM MDT SUN AUG 13 2006

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...
WILL CONTINUE TO DEVELOP REST OF THIS AFTERNOON AND TONIGHT. A
MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER THE REGION FOR THE
NEXT SEVERAL DAYS WITH A CHANCE OF RAIN AND THUNDERSTORMS EACH
DAY. LOCALIZED FLOODING WILL BE POSSIBLE FROM HEAVY RAIN FALL FROM
SOME OF THE STORMS. TEMPERATURES WILL BE COOLER OVER THE NEXT
COUPLE OF DAYS DUE TO CLOUDS AN RAIN.

&&

.DISCUSSION...
INCREASED MOISTURE AND INSTABILITY ACROSS THE REGION IS HELPING TO
TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THESE
STORMS ARE SLOW MOVING AND ARE PRODUCING HEAVY RAIN WITH LOCALIZED
FLOODING IN A FEW LOCATIONS. ADDITIONAL SHOWERS AND THUNDERSTORMS
ARE EXPECTED TONIGHT. A WEAKENING UPPER LOW MOVING INTO THE AREA
FROM THE SOUTHEAST MAY HELP TRIGGER CONVECTION THROUGH THE
MORNING. WITH HIGH PRECIPITABLE WATER VALUES AT 130 PERCENT OF
NORMAL AND HIGH DEW POINTS THE STORMS WILL CONTINUE TO BE EFFICIENT
RAIN PRODUCERS OF HEAVY RAIN. AT THIS TIME THE HEAVY RAIN
ACCUMULATIONS WILL BE SPOTTY IN COVERAGE WITH FLOODING POTENTIAL
GENERALLY LOCALIZED NEAR STORMS AT THIS TIME.

RAIN CHANCES WILL BE GREATER TOMORROW AND TUESDAY AS MOISTURE
CONTINUES TO INCREASE. CONVECTION WILL BE AIDED BY THE WEAKENING
UPPER LOW AND A WEAK COLD FRONT PUSHING INTO THE REGION. THE FRONT
WILL HELP FOCUS CONVECTION ALONG IT WITH A POTENTIAL FOR MORE
WIDESPREAD HEAVY RAIN POSSIBLE. A FLASH FLOOD WATCH MAY BE NEEDED
FOR TOMORROW AND TUESDAY.

WEDNESDAY AND THURSDAY APPEAR TO TRANSITION DAYS AT THIS TIME WITH
THE MOISTURE PLUME BEGINNING TO SLOWLY SHIFT BACK THE WEST.
SCATTERED SHOWERS AND THUNDERSTORMS WILL STILL BE POSSIBLE BUT MAY
BE LESS INTENSE. BY FRIDAY THE PLUME OF MOISTURE SHOULD BE FURTHER
WEST WITH BEST RAIN CHANCES WEST OF THE CONTINENTAL DIVIDE. NEXT
WEEKEND LOOKS TO BE A BIT DRIER WITH SCATTERED MOUNTAIN AND
ISOLATED MOUNTAIN SHOWERS AND THUNDERSTORMS POSSIBLE. LONG RANGE
MODELS INDICATE ANOTHER UPPER LOW MAY AFFECT THE REGION BY LATE
NEXT WEEKEND.

&&

.AVIATION...14/00Z-15/00Z
GENERALLY VFR CONDITIONS EXPECTED. SCATTERED AREAS OF IFR/MVFR FOR
CIGS AND VSBY IN AND NEAR SHOWERS AND THUNDERSTORMS. TSTM COVERAGE
WILL INCREASE AND BE MORE PREVALENT TOMORROW ACROSS THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 72  88  69  88  68 /  40  50  50  50  40
SIERRA BLANCA TX        63  83  60  81  64 /  50  40  40  40  40
LAS CRUCES              69  88  69  88  67 /  40  50  50  50  40
ALAMOGORDO              69  87  67  89  66 /  50  50  50  50  40
CLOUDCROFT              51  66  47  65  48 /  50  50  50  50  50
TRUTH OR CONSEQUENCES   69  88  68  85  65 /  40  50  50  50  40
SILVER CITY             62  82  60  79  59 /  50  60  60  60  40
DEMING                  67  90  66  88  66 /  40  50  50  50  40
LORDSBURG               65  89  65  86  66 /  40  50  50  50  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Aug 13, 9:57 AM MST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1057 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-141700-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1057 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL
OCCUR THIS AFTERNOON AND TONIGHT AS A DEEP LAYER OF MOISTURE
CONTINUES OVER THE REGION. LOCALIZED FLOODING ALONG DRAINAGES AND
ARROYOS AND LOW LYING AREAS IS POSSIBLE NEAR HEAVY RAIN PRODUCING
STORMS. MOUNTAIN LOCATIONS SHOULD SEE GENERALLY HIGHER RAIN
AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A GENERAL MONSOONAL MOISTURE PATTERN WILL CONTINUE OVER THE AREA
THROUGH THURSDAY WITH A DEEP LAYER OF MOISTURE FUELING SCATTERED
SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL AND LOCALIZED
FLOODING POSSIBLE. THE MOISTURE PLUME MAY SHIFT BACK TO THE WEST
BY NEXT WEEKEND...REDUCING CHANCES FOR SHOWERS AND THUNDERSTORMS
FOR AREAS EAST OF THE RIO GRANDE.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Aug 13, 10:49 AM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1149 AM MDT SUN AUG 13 2006

NMZ022>025-030>032-TXZ055-056-140500-
SIERRA COUNTY LAKES REGION NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHERN DESERT NM-SOUTHWEST DESERT/MIMBRES BASIN NM-EL PASO TX-
HUDSPETH TX-SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-SOUTHWEST DESERT/BOOTHEEL NM-
1149 AM MDT SUN AUG 13 2006

...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
EXPECTED THIS AFTERNOON AND THIS EVENING...

SHOWERS AND THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS
SOUTHERN NEW MEXICO LATE THIS MORNING...AHEAD OF DEEPER MOISTURE
MOVING INTO THE AREA.  SLOW MOVEMENT IS FORECAST WITH ADDITIONAL
STORMS THAT DEVELOP THIS AFTERNOON.  WITH THE SLOW MOVEMENT AND
ADDED MOISTURE...THE MAIN THREATS WITH THESE STORMS WILL BE LOCALLY
HEAVY RAINFALL.  HOWEVER FREQUENT CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS TO 50 MPH ARE ALSO POSSIBLE WITH ANY STORMS THAT
DEVELOP. WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL.   AROUND
DEEPER MOISTURE IS BEGINNING TO MOVE BACK ACROSS SOUTHERN NEW MEXICO
THIS MORNING.

WITH HEAVY RAINFALL...FLOODING OF LOW LYING AREAS IS LILKELY.

TRIPOLI
Local storm report, Aug 13, 11:47 AM MST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
1247 PM MDT SUN AUG 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      MAYHILL                 32.89N 105.48W
08/13/2006                   OTERO              NM   LAW ENFORCEMENT

            VOLUNTEER LAW ENFORCEMENT REPORTED THAT HIGHWAY 82 IN
            MAYHILL WAS MADE IMPASSABLE BY RUNNING WATER OF UNKNOWN
            DEPTH.

&&

PIEPER

The radar

The El Paso radar (KEPZ), 185 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Grant

When
August 13, 2:15 PM MST to 4:15 PM MST
Where
Grant County, San Juan
Reported by
STORM CHASER
Coordinates
32.739, -108.382 (the zone’s center; the record gives no point)

Highway 61 was washed out near San Juan. Also, further northwest (near Mimbres) a Jeep was swept away by the rain swollen Mimbres River. The driver survived without injury.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530530.